Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Severe diarrhea, abdominal cramps. Took medications. Medical findings normal. No relief. Suggestions?

Jon Stetson, Juneau AK ; Written about 3/15/2013 DOB 11/17/1957 (55 years old)
I am writing this to provide as much information as I can, so my medical practitioners will be as well informed as possible. I have had diarrhea and severe abdominal cramping since approximately August 2011 and I have finally reached a point where it has become so debilitating to my lifestyle that I’m desperate to find the cure. The daily lower abdominal cramping drains my stamina and energy to the point that I lose a part of every workday. As a marine mechanic, homeowner, avid fisherman and very active guy, this disease is ruining my quality of life.

I have never had any serious medical issues. My appendix, gall bladder, tonsils and all other organs are healthy, present, and accounted for. I broke my neck 10 years ago then got fixed at Virginia Mason using a plate to fuse 5 upper vertebras. I was a smoker but I quit September 2011. September 2012 I underwent spinal surgery at Swedish to relieve nerve impingement at C5 relative to my original neck repair. In September (?) of 2012 Dr. Welling prescribed me medication for Giardia, I took it all as prescribed with no change. I’ve worked out aggressively 5 days a week for cardio health for about 60 days now, with no change in digestive issues. During this 60 day period my body weight has gone from 140 (normal) to 150. It’s very abnormal and unusual for my weight to increase by ten pounds. In May 2012 I underwent a routine colonoscopy but the tech wasn’t aware of or looking for causes for the diarrhea. The results were normal, no abnormalities. About 2 months ago my stool was analyzed at BRH and showed no abnormality, parasites, or blood present.
MEDS: Approximately 2008 I was prescribed Oxycontin for pain. I used it as prescribed until 2011 when the dosage was at its maximum with no relief. I weaned myself off over a period of one year. I began to see Dr. Topol who prescribes Suboxone to relieve the withdrawal symptoms. I was on Suboxone for approximately one year when I weaned myself of it too.
Dr. Topol diagnosed me with ADHD and currently prescribes me Vyvanse 50 mg (lisdexamfetamine), Adderall 20 mg and Clonazepam 2 mg for PTSD and Seroquel, which I hardly ever take.
Notes: I became completely opiate free approximately May 2011, but I cannot rule out the possibility that my digestive issues could have started as a result of opiate cessation. I considered the possibility that the ADD meds, which are amphetamines, were causing these digestive spasm episodes. I stopped taking the ADD meds for up to 3 days at a time to see if any change occurred, but the spasms remained the same.
ALCOHOL: I had not been an alcohol drinker, but since approximately June 2011 I have had between one and three beers in the evening, mostly to stimulate my appetite, then to help me sleep. I have also stopped drinking for 3 days at a time, producing no change whatsoever.
FOOD: I have yogurt in the morning, and approximately October 2012 I switched to Greek yogurt with no noticeable difference. I quit coffee for 5 days with no appreciable change. I tried a double serving of oatmeal for breakfast for about 3 months, also with no change at all. I do not eat three meals a day on a regular basis. Sometimes it is a struggle to eat one balanced meal in a day. Milk/dairy products do not seem to make a difference.
VITAMINS: I take daily are 2X B12 1000 mg, 1 One A Day Men’s, 100 mg B6 and 3 X 120 mg Ginko Biloba, an herbal supplement.
HOW LONG? After much discussion, my wife and I have come to the conclusion that my gastrointestinal issues first became problematic back in September of 2011. For several months I did not seek treatment because the discomfort and other symptoms seemed to stop or let up for a few days at a time so I just figured it was a temporary issue, but it has consistently returned. Between then and now, there has been no change in frequency or severity of symptoms, EXCEPT during times when I took medicines to reduce the severity of colon cramping. The OTC med Loperimide Hydrochloride 2 mg works to reduce cramping severity as well as the prescribed meds. Doctor recently prescribed Lomotil and Hyoscamine sub, with instructions to alternate their use to see if one worked better than the other. I used Lomotil for 5 days and it had a noticeable dampening effect on the cramping, but I stopped using it when I felt like it was causing me to feel very groggy. Then I used Hyoscamine for about 30 days and found it had a very similar effect in dampening the severity of the cramps. Note: The available meds are very effective at dampening and even stopping the lower abdominal cramps. Unfortunately, when I use these meds to stop the cramping, I end up having random, unpredictable bowel movements for the entire day, right up to bed time.
DETAILS: Every day upon awakening I consume a 16 oz portion of Greek yogurt followed by a capsule of the probiotic supplement Align, which I’ve been using for a week or so. I feel that it dampens the cramping, and taken together with Hyoscamine they reduce the pain substantially, but the cramping continues, only subdued. Within 2 hours of awakening I usually have a very nearly normal bowel movement. Within 30 minutes after, I usually begin to feel intense, lower abdominal cramping, usually at a subdued level due to meds, which will normally continue while becoming more painful for about 3 to 5 hours. During this time, even with the benefit of the lessened cramping due to meds, I am usually immobilized by the cramping and pain as my lower guts seem to go into overdrive which absolutely drains my energy. I often end up in a fetal position on the couch for up to 3 hours from the pain, overwhelmed with the feeling that I am very ill. Other times I try hard to do shop work or housework, but it’s exhausting. No nausea ever, but I think I may be experiencing night sweats or a low grade fever while sleeping. Three to five painful hours after the first bowel movement I usually have a second one which is loose, gaseous, partially liquid, and partially normal, and it smells like rotten eggs. This second bowel movement sometimes causes all cramping to stop for the rest of the day, but about half the time I have to go through two or three semi liquid bowel movements before the cramping stops, but it always stops at some point, before noon on a good day, by 2 PM on a bad day. One day out of about fifteen days I end up immobilized by cramps the entire day and night. This pattern has been consistent since the problem began over 18 months ago.
POSSIBLE RELATED ISSUE: I should also note I occasionally have severe rectal cramps, usually happening at night, and if I can take Advil in time it only lasts for an hour or two. If it happens while I’m sleeping and comes on full force, no medication eases the intense pain and it can last for five or six hours, immobilizing me for an entire day while I try to recoup my energy.
Asked On : Sat, 6 Apr 2013
Answers:  1 Views:  208
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
General & Family Physician 's  Response
Hi thanks for asking ! After reading your full medical history. The thing you have to do is T.B test and full abdomen contrast XRAY after barium meal or anema, it will rule out your pain related to intestinal ulcer, things you don't have to do are smoking, take beer or drink once in week, eat food in small dose with many time ratio, avoid spices, stop drinking milk if you are and never stop any sedative medicine at once. Leave it gradualy and last do abdominal exercise or yoga. And consult with your gestroenterologist. Take care.
Answered: Sun, 7 Jul 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor